Idaho, 2016

Hail in Idaho, August 7, 2016

August 7, 2016 · NWS BOI · 1 event in 1 county or zone

A vigorous short wave trough embedded in southwest flow aloft initiating strong to severe convection across parts of Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A vigorous short wave trough embedded in southwest flow aloft initiating strong to severe convection across parts of Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 7, 8:40 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 8:40 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Boise ID
940 AM MDT SUN AUG 7 2016

.DISCUSSION...A vigorous short wave embedded in southwest flow
aloft was initiating isolated showers and thunderstorms over SE
Oregon, and in SW Idaho north of Boise. Gusty winds to 35 mph and
brief heavy rain have accompanied the thunderstorms. The short
wave will lift northeast across the area through this afternoon.
Drier air will move into SE Oregon behind the wave this afternoon,
while the convection will increase in coverage across the
Boise/West Central Mtns. The showers and thunderstorms will end
this evening. Forecast will be updated to add isolated showers and
thunderstorms for the Treasure Valley and Malheur County this
afternoon.

&&

.AVIATION...Mostly VFR except some MVFR visibilities in valleys
due to smoke. Expect showers and thunderstorms mainly in the Idaho
Central Mountains. Gusty winds to 35 kts are possible near storms,
otherwise, surface winds generally 10 kts or less. Winds aloft
near 10 kft msl, southwest 10-15 kts.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Monday...A short wave over northern
California will lift northeast over the forecast area today.
Already seeing isolated showers and thunderstorms over western
Harney County and expect isolated showers and thunderstorms to
spread to the rest of southeast Oregon this morning, becoming
scattered over the West Central and Boise Mountains this afternoon.
A drier stable air mass will move in behind this short wave, with
showers and thunderstorms ending over southeast Oregon this
afternoon, but will continue to see isolated showers and
thunderstorms over the Central Mountains of Idaho this evening.
Another slow-moving upper level low near Vancouver Island will begin
to move into Washington tonight and Monday. Models showing that any
precipitation with this low will remain to the north of the forecast
area, but will see a cooling trend with high temperatures on Monday
around 5 degrees below normal.

LONG TERM...Monday night through Saturday...The upper low sits in
northwestern Washington Monday night and slowly tracks eastward
through the period. Most of the precipitation stays to our north
with just the extreme northern portions of Baker, Adams and Valley
counties expecting a slight chance of showers Tuesday afternoon. By
Wednesday this low is far enough east to leave things dry for our
area. Models start to build a ridge into the Pacific Northwest
Friday which will drive temperatures to a few degrees above normal.
This ridging stays in place through the end of the period while
another upper low starts to make its way down the British Columbia
coast.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 6 PM MDT this evening IDZ401>403-421.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...BW
AVIATION.....EP
PREV SHORT TERM...JA
PREV LONG TERM....JC

In the hours before

Special weather statement, Aug 7, 5:09 AM MST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
609 AM MDT SUN AUG 7 2016

ORZ062>064-071300-
MALHEUR COUNTY OR-OREGON LOWER TREASURE VALLEY OR-BAKER COUNTY OR-
609 AM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MALHEUR AND SOUTH
CENTRAL BAKER COUNTIES UNTIL 700 AM MDT/600 AM PDT/...

AT 608 AM MDT/508 AM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER BUCKBRUSH POISON BUTTE...OR 38 MILES WEST OF
ONTARIO...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. ISOLATED AREAS OF HEAVY RAIN POSSIBLE.

THIS STRONG THUNDERSTORM WILL BE NEAR...  BROGAN...BROGAN HILL
SUMMIT AND COW VALLEY AROUND 630 AM MDT.  MALHEUR RESERVOIR AND
MALHEUR CITY AROUND 640 AM MDT.   CALIFORNIA MOUNTAIN...RYE
VALLEY...BRIDGEPORT AND LIME AROUND 550 AM   PDT.   WEATHERBY AND
DIXIE AROUND 600 AM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4399 11766 4405 11790 4457 11781 4449 11724
TIME...MOT...LOC 1208Z 198DEG 33KT 4410 11775

JC/JA

The radar

The Boise radar (KCBX), 48 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gem

When
August 7, 10:45 AM MST to 11:00 AM MST
Where
Gem County, 0.32 mi NW of Emmett
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.874, -116.504

A follower on social media posted a picture of observed three quarter of an inch hail that dropped out of a thunderstorm near Emmett, Idaho.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647415.